Carbonic Anhydrase Inhibitors/Salicylates
How the interaction occurs:
When these two medicines are taken together, the toxic effects of salicylates (e.g. aspirin) may increase.
What might happen:
You may experience stomach upset, coffee-ground vomit, bleeding problems, dizziness, ringing in the ears, hearing problems, nausea, diarrhea, mental confusion, sweating, or fast, deep breathing.
What you should do about this interaction:
If you experience any of the symptoms described above, inform your healthcare professionals (e.g. doctor or pharmacist) immediately. The dose of your salicylate medicine may need adjusting.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Cowan RA, Hartnell GG, Lowdell CP, Baird IM, Leak AM. Metabolic acidosis induced by carbonic anhydrase inhibitors and salicylates in patients with normal renal function. Br Med J (Clin Res Ed) 1984 Aug 11;289(6441):347-8.
2.Anderson CJ, Kaufman PL, Sturm RJ. Toxicity of combined therapy with carbonic anhydrase inhibitors and aspirin. Am J Ophthalmol 1978 Oct; 86(4):516-9.
3.Sweeney KR, Chapron DJ, Brandt JL, Gomolin IH, Feig PU, Kramer PA. Toxic interaction between acetazolamide and salicylate: case reports and a pharmacokinetic explanation. Clin Pharmacol Ther 1986 Nov;40(5):518-24.